SciELO - Scientific Electronic Library Online

 
vol.104 issue11Beyond Heyde's syndromeLiver toxicity due to olanzapine author indexsubject indexarticles search
Home Pagealphabetic serial listing  

My SciELO

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista Española de Enfermedades Digestivas

Print version ISSN 1130-0108

Rev. esp. enferm. dig. vol.104 n.11 Madrid Dec. 2012

http://dx.doi.org/10.4321/S1130-01082012001100016 

LETTERS TO THE EDITOR

 

Recurrent cholestasis by amoxicillin-clavulanic acid: The importance of a correct diagnosis of hepatotoxicity

Cuadro recidivante de colostasis por amoxicilina-clavulánico: la importancia de un correcto diagnóstico de hepatotoxicidad

 

 


Key words: Jaundice. Amoxicillin-potassium clavulanate combination. Drug-induced liver injury.

Palabras clave: Ictericia. Amoxicilina-clavulánico. Daño hepático inducido por fármacos.


 

 

Dear Editor,

The amoxicillin-clavulanic acid (AC) is one of the most used antibiotics in Spain. Although it is thought to be a relatively secure drug, adverse reactions and liver damage, although not frequent, occurs occasionally.

 

Case report

We present the case of a 62-years-old male, diabetic, in treatment with metformin, who was hospitalized because of jaundice and itching. He presented symptoms of jaundice the previous year. It was performed a cholangioRNM, a study of autoimmunity and hepatitis serology, but all these studies were normal. However, a hepatic hydatid cyst was detected and surgically operated. The patient had taken AC some days before. The jaundice vanished after 4 months. He was hospitalized for jaundice and itching with two weeks of evolution. He showed neither fever nor abdominal pain. He has been taken AC for the last 20 days. The physical examination revealed jaundice with normal cardiopulmonary and abdominal exploration. The additional tests showed: normal hemogram and coagulation, total bilirubin 12 mg/dl (0-1.1) at the expense of the direct bilirubin, alkaline phosphatase 107 U/L (40-129), gammaglutamyl transpeptidase, 161 U/L (9-48), normal GOT and GPT, as well as tumor markers and proteinogram.

Although the first suspicion was the toxic hepatitis, it was made a wide differential diagnosis. An abdominal ultrasound and a magnetic cholangioRNM were requested and showed: sequelae of the hydatid cyst surgery and abnormalities suggesting the existence of diffuse inflammatory changes in the hepatic parenchyma. The vesicle, bile ducts and pancreas were normal. In addition, it was carried out a wide study to exclude other causes, including immunity study (ANA, anti-KLM, anti smooth muscle antibody, AMA) which was negative. Negatives viral serology (VHA, VHC, VHB, VEB, VIH, CMV). Serum alfa-1 antitrypsin, ferritin and ceruloplasmin were also normal.

During hospitalization, the pruritus persisted and total bilirubin increased up to 25 mg/dl. Considering the negative results and the anxiety of the patient, a hepatic biopsy was performed that was informed as morphologic changes supporting cholestasis.

The patient was discharged home with the following diagnosis: Toxic hepatitis by AC. Two months later, the patient was asymptomatic and serum bilirubin, transaminases and alkaline phosphatase were normal.

 

Discussion

Since 1988, a large number of cases of cholestasic jaundice associated to AC have been published (1-3).

To establish the causality of toxic hepatitis by AC, other causes must be excluded (4) and it is very useful the identification of positives criteria for the drug toxicity (hypersensitivity manifestations, compatible biopsy, removal effect, re-exposition, etc) (5). In our case, the evolution, the exclusion of other causes, the liver histology, and the previous history of the same symptoms after taking AC the previous year confirmed the diagnosis. The predisposing factors that have been mentioned in some study are age and male gender (6).

The average period of latency in Spanish patients is 3 weeks; however, it may be delayed until the end of treatment in almost a 50%, as was the case of the patient here reported (7). In general, it has a mild evolution after the drug removal, with the normalization of the laboratory tests in 1-4 months. It has been described, notwithstanding, some case of evolution to chronicity (8) and even death (9). Furthermore, it must be pointed out the singular phenotypic expression of our case in which there was an isolated increase in serum bilirubin levels without enzymatic movement.

The main interest of this case lies in the recurrence of cholestasis features under the unnoticed re-exposition to AC due to a mistaken initial diagnosis. An analysis of the causes of unnoticed re-exposition in cases of hepatotoxicity evidenced that the most frequent mistake was an incorrect diagnosis/lack of information in the discharge report of the patient who made possible the new prescription of the responsible treatment (10).

 

Elena Sánchez-Ruiz-Granados, Ana Bejarano-García and Elena Uceda-Torres
Department of Internal Medicine. Hospital "Infanta Elena". Huelva, Spain

 

References

1. García Rodríguez LA, Stricker BH, Zimmerman HJ. Risk of acute liver injury associated with the combination of amoxicillin and clavulinic acid. Arch Intern Med 1996;156:1327-32.         [ Links ]

2. Nathani MG, Mutchnick Mg, Tynes DJ. An unusual case of amoxicillin/clavulanic acid- related hepatotoxicity. Am J Gastroenterol 1998;93:1363-65.         [ Links ]

3. Domínguez Jiménez JL, Marín Moreno M, Bernal Blanco E, Puente Gutierrez JJ, Guiote Malpartida S, De La Mata García M. Acute cholestatic hepatitis induced by amoxicillin-clavulanic acid. Gastroenterol Hepatol 2008;31:46.         [ Links ]

4. Lozano-Lanagrán M, Robles M, Lucena MI, Andrade RJ. Hepatotoxicity in 2011-advancing resolutely. Rev Esp Enferm Dig 2011;103:472-9.         [ Links ]

5. Lucena MI, Camargo R, Andrade RJ, Pérez-Sánchez CJ, Sánchez de la Cuesta F. Comparison of two clinical scales for causality assessment in hepatotoxicity. Hepatology 2001;33:123-30.         [ Links ]

6. Larrey D, Vial T, Micaleff A, Babany G, Morichau-Beauchant M, Michel H, et al. Hepatitis associated with amoxicillin-clavulanic acid combination: report of 15 cases. Gut 1992;33:368-71.         [ Links ]

7. Lucena MI, Andrade RJ, Fernández MC, Pachkoria K, Pelaez G, Durán JA, et al. Determinants of the clinical expression of amoxicillin-clavulanate hepatotoxicity: A prospective series from Spain. Hepatology 2006;44:850-6.         [ Links ]

8. Jordán T, González M, Casado M, Suárez JF, Pulido F, Guerrero E, et al. Amoxicillin-clavulanic acid induced hepatotoxicity with progression to cirrhosis. Gastroenterol Hepatol 2002;25:240-3.         [ Links ]

9. Hebbard GS, Smith KG, Gibson PR, Bhathal PS. Augmentin-induced jaundice with a fatal outcome. Med J Aust 1992;156:285-6.         [ Links ]

10. Fernández-Castañer A, García-Cortés M, Lucena MI, Borraz Y, Peláez G, Costa J, et al. An analysis of the causes, characteristics, and consequences of reexposure to a drug or compound responsible for a hepatotoxicity event. Rev Esp Enferm Dig 2008;100(5):278-84.         [ Links ]

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License